Hail, Green
- When
- August 11, 9:45 PM CST to 9:52 PM CST
- Where
- Green County, 0.69 mi N of Albany
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.710, -89.430
Strong thunderstorms along a cold front produced gusty winds across southern WI and one report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong thunderstorms along a cold front produced gusty winds across southern WI and one report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 11, 6:54 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 754 PM CDT Fri Aug 11 2023 .UPDATE... (Issued 753 PM CDT Fri Aug 11 2023) Will make this discussion brief with strong storms quickly moving towards southern Wisconsin this evening. This line should hold up with good instability and moisture convergence. Lots of lightning also associated with these storms upstream. Overall, it will be 2-3 hours of storms moving from northwest to southeast, before moving to the southeast and over Lake Michigan around Midnight. Much calmer conditions with clearing skies late tonight. The rest of the forecast for southern Wisconsin is currently on track. KPL && .SHORT TERM... (Issued 320 PM CDT Fri Aug 11 2023) Tonight through Sunday: Only isold shower development has occurred this afternoon with the passage of a weak vorticity maximum and continued weak warm, moist advection. Late this afternoon more definitive storm development is expected south of the current convection over MN in the vicinity of the sfc trough and shortwave trough. The 850-300 mb flow and corfidi vectors yield a esely movement around 40 kts. MLCIN will be building ahead of the convection over south central WI and fcst soundings show fairly dry air below 700 MB. However, a 55-60 kt 500 mb jet streak will aid in organizing the convection as it approaches from west central and sw WI. Thus the outflow and some elevated CAPE could keep the convection going at least across south central WI, with still good chances to the east. Damaging wind gusts will be possible over south central WI and possibly to the east if it holds together. 500 MB height rises and AVA is expected on Sat as the main upper trough over Lake Superior and Ontario moves away. The models have been depicting a weak sfc trough and a lake breeze over ern WI with CAPE present on some soundings. Will count on cumulus development but sprinkles at best. High pressure will build south from Canada into the central Great Lakes for Sat nt-Sun. Pleasant summer wx is expected. && .LONG TERM... (Issued 320 PM CDT Fri Aug 11 2023) Monday through Friday: A deepening shortwave trough in nwly flow aloft will induce cyclogenesis along the WI and IL border Sun nt-Mon and then slightly deepen as it moves farther east. Low level warm, moist advection and strong PVA aloft will should bring widespread showers and some storms for late Sun nt-Mon. A sfc ridge will follow on Tue with swly flow and warm advection in its wake for Tue nt-Wed. Another upper trough in nwly flow and its cold front will then approach and pass late Wed into Thu AM, but the lift and moisture is lacking so low PoPs for now. Weak high pressure and pleasant summer wx will follow for Fri. Gehring && .AVIATION... (Issued 753 PM CDT Fri Aug 11 2023) Many airport locations to go MVFR or IFR with any passing thunderstorms later this evening. Tracking these storms puts deteriorating conditions between 03-06Z. Gusty winds are likely with any storms along with brief heavy rain. This activity should end after 06Z, putting conditions back into the VFR category across southern Wisconsin. Then, clearing later tonight with generally light winds. No aviation concerns for Saturday, although scattered cumulus likely to develop during the afternoon. KPL && .MARINE... (Issued 320 PM CDT Fri Aug 11 2023) Moderate southerly winds will veer westerly tonight with the passage of a cold front. Periods of showers and thunderstorms are expected during this time. Moderate northwest winds and quiet weather is then expected on Saturday. Low pressure will then develop along the Wisconsin and Illinois border late Sunday night into Monday morning, then move across southern Lake Michigan at 29.7 inches. Breezy winds are expected during this time and wind gusts may approach gale force. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 957 PM CDT Fri Aug 11 2023 WIZ046-047-051-052-056>060-062>072-130300- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 957 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Rest of Tonight Scattered thunderstorms, some very strong, will impact the area until 1 am CDT. Gusty winds and small hail are likely, along with brief heavy rainfall. Strongest storms will include Iowa, Dane, Green, and Rock Counties. .DAYS TWO THROUGH SEVEN...Saturday through Friday Showers and thunderstorms are expected from Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is warranted until 1 am CDT, especially along Interstate 39 and south of Interstate 94. LMZ643>646-130300- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 957 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Rest of Tonight Several rounds of showers and thunderstorms will occur tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are likely at times from Sunday night through Monday. A Small Craft Advisory will likely be needed Monday and Monday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-130300- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 957 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Rest of Tonight Several rounds of showers and thunderstorms are likely tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are likely at times from Sunday night through Monday. KPL www.weather.gov/mkx
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
929 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM Tstm Wnd Gst Beaver Dam 43.46N 88.82W
08/11/2023 E50 MPH Dodge WI Public
Estimated 50mph wind gust in Beaver Dam.
&&
NRFSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
931 PM CDT Fri Aug 11 2023
WIZ057>060-063>065-120315-
Dodge WI-Columbia WI-Waukesha WI-Washington WI-Ozaukee WI-
Jefferson WI-Dane WI-
931 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of southwestern Ozaukee,
southeastern Columbia, northwestern Waukesha, Washington,
northeastern Dane, northern Jefferson and southern Dodge Counties
through 1015 PM CDT...
At 931 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Theresa to 6 miles south of Beaver Dam to
near Lodi. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Madison, Menomonee Falls, West Bend, Sun Prairie, Fitchburg,
Watertown, Mequon, Beaver Dam, Hartford, Waunakee, Grafton,
Cedarburg, Port Washington, Sussex, Hartland, Jefferson, McFarland,
Monona, Delafield, and Jackson.
This includes the following highways...
Interstate 39/90/94 between mile markers 113 and 137.
U.S. Highway 12 between mile markers 263 and 273.
U.S. Highway 151 between mile markers 98 and 132.
Interstate 39/90 between mile markers 138 and 149.
Interstate 94 between mile markers 241 and 282.
Wisconsin Highway 26 between mile markers 29 and 53.
Interstate 43 between mile markers 87 and 97.
Interstate 41 between mile markers 52 and 73.
U.S. Highway 45 between mile markers 61 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4324 8791 4304 8855 4298 8935 4342 8961
4347 8903 4345 8851 4339 8786
TIME...MOT...LOC 0231Z 320DEG 37KT 4348 8835 4337 8884 4334 8948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ANDERSONSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
938 PM CDT Fri Aug 11 2023
WIZ056-062-063-120330-
Iowa WI-Sauk WI-Dane WI-
938 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of Iowa, southwestern
Dane and southwestern Sauk Counties through 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Green, or 11 miles north of Dodgeville, moving southeast at 50
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Madison, Middleton, Mount Horeb, Dodgeville, Cross Plains,
Mazomanie, Spring Green, Black Earth, Blanchardville, Barneveld, Blue
Mounds, Highland, Arena, Plain, Ridgeway, Avoca, Orion, Clyde,
Hollandale, and Blackhawk Lake Rec Area.
This includes the following highways...
U.S. Highway 18 between mile markers 49 and 74.
U.S. Highway 12 between mile markers 251 and 255.
U.S. Highway 151 between mile markers 44 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Wisconsin.
&&
LAT...LON 4320 9043 4321 9035 4321 9029 4319 9028
4319 9025 4317 9020 4335 9019 4336 9018
4309 8946 4286 8979 4286 8984 4283 8984
4281 8987 4303 9043
TIME...MOT...LOC 0238Z 299DEG 45KT 4313 9010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ANDERSONSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
959 PM CDT Fri Aug 11 2023
WIZ058>060-063>066-069-070-120345-
Dodge WI-Walworth WI-Rock WI-Waukesha WI-Milwaukee WI-Washington WI-
Ozaukee WI-Jefferson WI-Dane WI-
959 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of southwestern Ozaukee,
Milwaukee, northern Walworth, northeastern Rock, Waukesha, southern
Washington, southeastern Dane, Jefferson and southeastern Dodge
Counties through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saukville to near Lac La Belle to Monona.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milwaukee, Madison, Waukesha, West Allis, Wauwatosa, New Berlin,
Brookfield, Greenfield, Menomonee Falls, Fitchburg, Muskego,
Watertown, Mequon, Whitewater, Whitefish Bay, Greendale, Pewaukee,
Stoughton, Fort Atkinson, and Brown Deer.
This includes the following highways...
U.S. Highway 12 between mile markers 258 and 273.
Interstate 39/90 between mile markers 139 and 169.
Interstate 94 between mile markers 246 and 310.
Wisconsin Highway 26 between mile markers 6 and 40.
Interstate 43 between mile markers 42 and 61, and between mile
markers 73 and 99.
Interstate 41 between mile markers 40 and 65.
U.S. Highway 45 between mile markers 61 and 66.
Interstate 41/894 between mile markers 0 and 4.
Interstate 41/43/894 between mile markers 5 and 8.
Interstate 43/94 between mile markers 311 and 314.
Interstate 794 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4303 8790 4299 8788 4284 8828 4284 8830
4283 8831 4273 8910 4307 8950 4317 8868
4345 8796 4338 8787 4324 8791 4318 8788
4312 8790 4307 8787
TIME...MOT...LOC 0258Z 320DEG 31KT 4337 8800 4312 8863 4304 8935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ANDERSONPreliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1012 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Gst Oconomowoc 43.11N 88.49W
08/11/2023 E50 MPH Waukesha WI NWS Employee
Estimated 50mph wind gusts in Oconomowoc.
&&
NRFSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1025 PM CDT Fri Aug 11 2023
WIZ063>066-069>072-120415-
Walworth WI-Rock WI-Waukesha WI-Milwaukee WI-Racine WI-Jefferson WI-
Dane WI-Kenosha WI-
1025 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of Milwaukee, Walworth,
Rock, Racine, southern Waukesha, southeastern Dane, southern
Jefferson and western Kenosha Counties through 1115 PM CDT...
At 1023 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fox Point to near Palmyra to near
Evansville. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milwaukee, Racine, Waukesha, Janesville, West Allis, Wauwatosa, New
Berlin, Brookfield, Beloit, Greenfield, Menomonee Falls, Oak Creek,
Mount Pleasant, Muskego, South Milwaukee, Cudahy, Whitewater,
Whitefish Bay, Greendale, and Pewaukee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southeastern Wisconsin.
&&
LAT...LON 4250 8910 4286 8933 4294 8853 4319 8789
4312 8790 4307 8787 4302 8790 4296 8785
4285 8783 4278 8775 4276 8777 4271 8777
4253 8820 4249 8858
TIME...MOT...LOC 0323Z 328DEG 36KT 4314 8782 4289 8849 4281 8919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ANDERSONThe Milwaukee radar (KMKX), 77 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree branch down on a car. A few other large branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124956, 1124958.